Hail, Sheridan
- When
- May 31, 2:49 PM MST
- Where
- Sheridan County, 3.12 mi ENE of Gordon
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.810, -102.140
Scattered multicell storms produced small hail across western Nebraska during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered multicell storms produced small hail across western Nebraska during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 31, 1:20 PM MST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT SUN MAY 31 2009 .SYNOPSIS... AT THE SURFACE LOW PRESSURE OVER EASTERN NORTH DAKOTA WITH TRAILING COLD FRONT INTO NORTHWEST SOUTH DAKOTA TROUGH AXIS INTO THE NEBRASKA PANHANDLE. STATIONARY BOUNDARY OVER CENTRAL NEBRASKA. H5 LOW SPINNING OVER FOUR CORNERS AS SEEN IN WATER VAPOR UNDER H5 RIDGE OVER WESTERN CONUS. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN NEAR TERM NAM WRF HAD BEST HANDLE ON PRECIPITATION ALONG THE SOUTH DAKOTA NEBRASKA BORDER THIS MORNING AND WILL TREND PRECIPITATION FORECAST TOWARDS THAT MODEL. OUTFLOW BOUNDARY FROM CELL IN SOUTH DAKOTA HAS CELLS GOING UP OVER CHERRY COUNTY. MAIN FOCUS WILL BE NORTHERN NEBRASKA AND THEN THE NEBRASKA PANHANDLE EARLY ON. FOCUS WILL SHIFT ALONG THE TROUGH AXIS THROUGH THE LATE EVENING. SB CAPES AROUND 800-1000 J/KG CELL IN SOUTH DAKOTA HAS A HISTORY OF LARGE HAIL. BULK SHEAR A LITTLE LACKING FOR SUSTAINED SUPER CELLS. FRONT TO DROP SOUTH AFTER MIDNIGHT WITH NORTH CENTRAL BECOMING FOCUS. UPPER LOW WILL BRING MOISTURE STREAMING INTO THE FORECAST AREA OVERNIGHT WITH POOLING ALONG THE FRONT. PWS APPROACHING 120 PERCENT OF NORMAL. SLOW STORM MOTION ALONG THE FRONT WILL MAKE MODERATE TO HEAVY RAIN FALL AMOUNTS POSSIBLE. WITH ENERGY MOVING OUT OF FOUR CORNERS FRONTAL BOUNDARY WILL BECOME FOCUS FOR THUNDERSTORMS AGAIN ON MONDAY WITH FOCUS SHIFTING TOWARDS SOUTHERN NEBRASKA THROUGH THE AFTERNOON. NAM AND GFS DIFFER SOMEWHAT WITH ORIENTATION OF FRONT AND HAVE USED A BLEND. TEMPERATURES TO THE NORTH OF THE FRONT EXPECTED IN THE LOW 70S WITH MID AND UPPER 70S SOUTH. FRONTAL BOUNDARY WILL ENHANCE CHANCES FOR ISOLATED TORNADOES. LARGE HAIL SHOULD REMAIN MAIN THREAT. UPPER LOW WILL KEEP RAINSHOWERS AND ISOLATED THUNDERSTORMS IN THE FORECAST THROUGH TUESDAY NIGHT. HAVE LOWERED TEMPERATURES TUESDAY WITH CONTINUING RAINSHOWERS. SLIGHT REBOUND WEDNESDAY AND THURSDAY UNDER SURFACE HIGH PRESSURE WITH SLIGHT CHANCES RETAINED THURSDAY NIGHT WITH FROPA. BOUNDARY PLACEMENT DIFFERS AMONGST EXTENDED MODELS FOR THE WEEKEND AND HAVE LEFT THE FORECAST DRY FOR NOW. && .AVIATION... SURFACE TROUGH IS MOVING SE ACROSS THE WESTERN PLAINS THIS AFTN. AS IT PUSHES ACROSS THE TAF SITES...THIS EVENING/OVERNIGHT...ISOLD TO SCT THUNDERSTORMS WILL BE POSSIBLE. CONFIDENCE HIGH ENOUGH TO TEMPO TSRA FOR KVTN. FURTHER S FOR KLBF...MOISTURE IS LIMITED AND LOWER CONFIDENCE...ESPECIALLY IN TIMING. HAVE MENTIONED CB WITH NO TEMPO OF TSRA YET FOR KLBF...AND WILL MONITOR DEVELOPMENT OF TSRA TO THE NORTH AND WEST. ATTM THINK ACTIVITY WILL REMAIN VFR WITH ONLY A BRIEF/IN ANY/MVFR CONDITIONS EXPECTED WITH THE ISOLD ACTIVITY. ALSO WILL WATCH WINDS SHIFT TO THE NW ON THE BACKSIDE OF THE TROUGH. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT SUN MAY 31 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-012015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 309 PM CDT SUN MAY 31 2009 /209 PM MDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SURFACE TROUGH OF LOW PRESSURE WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND WILL MOVE ACROSS THE OUTLOOK AREA FROM NORTHWEST TO SOUTHEAST. THERE IS A SLIGHT RISK FOR ISOLATED SEVERE STORMS...GENERALLY NORTH OF A LINE FROM OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN CUSTER COUNTY. A FEW STORMS MAY BECOME SEVERE AND CONTAIN HAIL ONE INCH OR GREATER IN DIAMETER WITH DAMAGING WINDS AS WELL. THE SEVERE THREAT SHOULD DIMINISH SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...A SURFACE FRONT WILL BECOME POSITIONED NEAR THE NEBRASKA AND KANSAS BORDER. MOISTURE AND INSTABILITY WILL INCREASE NORTH OF THE FRONT ACROSS SOUTHERN NEBRASKA. A FEW STORMS MAY BECOME SEVERE...MAINLY SOUTH OF HIGHWAYS 2 AND 91. THE THUNDERSTORMS WILL ALSO BE SLOW MOVING WITH HEAVY RAINFALL AN ADDITIONAL THREAT. THE FRONT WILL PUSH WELL SOUTH OF THE AREA TUESDAY...WITH THE NEXT CHANCE FOR ORGANIZED STORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING NORTH OF A LINE OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN CUSTER COUNTY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 13 N RUSHVILLE 42.90N 102.47W
05/31/2009 E0.50 INCH SHERIDAN NE PUBLIC
&&
SJACOBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 9 N RUSHVILLE 42.84N 102.47W
05/31/2009 E0.50 INCH SHERIDAN NE PUBLIC
&&
SJACOBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 9 NE GORDON 42.90N 102.08W
05/31/2009 E0.50 INCH CHERRY NE PUBLIC
PUBLIC REPORTED HAIL COVERING THE GROUND.
&&
SJACOBSThe Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
3 hail. Local standard time, as filed.
The media reported quarter size hail and heavy rain over Interstate 80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169577, 169579, 169580.